Nebraska, 2024Damaging Wind in Nebraska, July 27, 2024
July 27, 2024 · NWS GLD · 1 event in 1 county or zone
In the afternoon of the 27th, a line of storms formed in the panhandle of Nebraska and proceeded southeast over the next several hours. These storms went on to produce wind gusts up 64 MPH in Hitchcock County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In the afternoon of the 27th, a line of storms formed in the panhandle of Nebraska and proceeded southeast over the next several hours. These storms went on to produce wind gusts up 64 MPH in Hitchcock County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 27, 10:09 PM CST, 1 hour 26 minutes earlier. Its key messages:
- A prolonged period of much above normal temperatures over 100 degrees are forecast Sunday through Thursday. Heat index values of 100 to 105 degrees are anticipated Sunday and Monday with 100 to 110 degrees Tuesday and Wednesday.
- Scattered storms developing along the I-25 corridor this aft will track slowly east toward the KS border late this aft- eve. Brief, localized wind gusts up to 65 mph are possible in assoc/w any storms, mainly in northeast CO and adjacent KS-NE border areas between 6-10 pm MDT.
- Scattered storms *may* develop over portions of northwest KS and southwest NE Sunday afternoon. An isolated severe storm capable of producing quarter size hail and wind gusts up to 65 mph is possible, mainly between 3-8 pm MDT / 4-9 pm CDT. Low confidence w/regard to whether or not storms will develop.
Area forecast discussion, Jul 27, 10:09 PM CST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1009 PM MDT Sat Jul 27 2024
.KEY MESSAGES...
- A prolonged period of much above normal temperatures over 100
degrees are forecast Sunday through Thursday. Heat index
values of 100 to 105 degrees are anticipated Sunday and Monday
with 100 to 110 degrees Tuesday and Wednesday.
- Scattered storms developing along the I-25 corridor this aft
will track slowly east toward the KS border late this aft-
eve. Brief, localized wind gusts up to 65 mph are possible in
assoc/w any storms, mainly in northeast CO and adjacent KS-NE
border areas between 6-10 pm MDT.
- Scattered storms *may* develop over portions of northwest KS
and southwest NE Sunday afternoon. An isolated severe storm
capable of producing quarter size hail and wind gusts up to 65
mph is possible, mainly between 3-8 pm MDT / 4-9 pm CDT. Low
confidence w/regard to whether or not storms will develop.
&&
.SHORT TERM /THROUGH SUNDAY NIGHT/...
Issued at 230 PM MDT Sat Jul 27 2024
Today-Tonight: A lingering upper level ridge over the High
Plains will further erode today as modest cyclonic flow aloft
envelopes the central Rockies. Such a flow regime is relatively
more supportive of [1] diurnal lee cyclone development and [2]
scattered convective development in climatologically/
topographically favored areas. Expect temperatures similar to
yesterday. Current and recent runs of the HRRR and NAM NEST
suggest that scattered convection developing along the Colorado
Front Range /I-25 corridor/ this afternoon will slowly track
east (via weak W to SW steering flow) toward northern portions
of the CO-KS border late this afternoon, potentially affecting
Yuma-Cheyenne-Dundy counties this evening (~01-06 UTC time
frame). In a setup characterized by weak synoptic forcing..
marginal high-based instability (500-1000 J/kg mlcape).. weak
low-level/mid-level flow and effective deep layer shear < ~25
knots.. organized convection is not anticipated. The presence of
seasonably strong (1300-1600 J/kg) DCAPE suggests that brief,
localized severe downbursts are possible in assoc/w *any* high-
based convection capable of producing lightning. Expect
convective potential to decrease precipitously with eastern
extent from the CO-KS border this evening.. where steering flow
further weakens, convective inhibition will be increasing
(after sunset) and lingering subsidence on the western
periphery of a stalled upper level /300 mb/ low (centered invof
the eastern KS-OK border) will tend to suppress development.
Sun-Sun night: Modest unidirectional /westerly/ flow will
envelope the region (in the wake of the recently eroded ridge)
on Sunday.. advecting a pristine elevated mixed layer eastward
from the Rockies into the High Plains. Profoundly deep vertical
mixing (from the surface to 500 mb) will foster the development
of a considerable dewpoint gradient /dryline/ over portions of
the area Sunday afternoon.. where surface dewpoints may range
from the lower 60s (invof Hwy 283) to the teens and 20s
(eastern CO). Current and recent runs of the HRRR and NAM NEST
vary considerably with regard to low-level moisture distribution
over the Tri-State area -- and whether or not isolated
convection may develop -- suggesting that convective
development may highly depend upon specific aspects of the
mesoscale pattern. With the above in mind, expect a conditional
potential for isolated severe storms capable of producing
damaging winds and/or large hail.. mainly along/east of Hwy 83
and along/north of I-70 in the 21-02 UTC time frame.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
Issued at 135 PM MDT Sat Jul 27 2024
The long term period continues to be forecast to be hot and
relatively dry.
The beginning part of the work week continues to have an upper
ridge forecast to move over the Plains and amplify. With
forecast 850mb temps in the mid 30's C, high temperatures
continue to be forecast in the 100's. Mid to upper 100's are
looking likely Tues and potentially Wed. Heat index values
continue to be forecast around the mid 100's for Tues and Wed,
so a Heat Advisory for counties generally along and east of
Highway 83 may be needed in the coming days. Otherwise, not much
concern for storms with the broad subsidence over the area.
Fire Weather concerns for the beginning of the weak are also
low. In spite of the dry RHs forecast for the western half of
the area, the overall weak flow will be unlikely to have winds
or wind gusts exceed 25 mph.
For the mid part of the week, guidance continues to suggest a
low amplitude trough will move across the Northern Plains from
the Northwest CONUS. This would temporarily deamplify the trough
and allow for slightly cooler temperatures in the 90's and low
100's. The area would also have some chances for afternoon and
evening storms in northwest flow aloft. Will need to watch for
critical fire weather as the increase in gradients and flow may
allow winds to increase towards 25 mph or greater. Wednesday
looks to have the greatest chance depending on how quickly the
trough moves through.
For the end of the week, the ridge is forecast to reamplify
over the Western CONUS and shift into the Plains again. There
are a couple of ensemble members that try to swing a trough
through the Great Lakes region or quick eject another trough
from the northwest. However, neither of these cases seem to be
strong signals, so am favoring a fairly quick warm up back into
the 100's. The heat will likely continue.
&&
.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1009 PM MDT Sat Jul 27 2024
For KGLD, VFR conditions through the forecast period. Winds,
southeast 10-20kts through about 10z then shifting light/
variable. By 16z Sunday, northwest 10-15kts, veering northeast
at 10kts by 02z Monday.
For KMCK, VFR conditions through the forecast period. Winds,
southeast 10-20kts through 12z then light/variable. Around 20z
Sunday, a brief period of southeast again 5-10kts before going
light/variable again by 00z Monday.
&&
.CLIMATE...
Issued at 115 AM MDT Fri Jul 26 2024
July 29 High Temperature Records (F):
Goodland......104 in 1947
McCook........109 in 1947
Burlington....100 in 2012
Hill City.....108 in 1917
July 30 High Temperature Records (F):
Goodland......106 in 1935
McCook........105 in 2002
Burlington....101 in 2012
Hill City.....109 in 1976
July 31 High Temperature Records (F):
Goodland......105 in 2002
McCook........107 in 2002
Burlington....102 in 2002
Hill City.....113 in 1934
Goodland has the potential for 5 consecutive days of highs of
100+ degrees which would tie it for the 14th longest on record.
Last time this happened was July of 2012.
McCook is also currently forecasted at 5 consecutive days of
100+ degree temperatures which would tie it for 20th all time.
However a few days of overachieving temperatures could put them
in the top 6 all time.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.
&&
SHORT TERM...BV
LONG TERM...KAK
AVIATION...JN
CLIMATE...Trigg
Hazardous weather outlook, Jul 27, 10:31 PM CST, 1 hour 4 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1031 PM MDT Sat Jul 27 2024
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-290445-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1031 PM MDT Sat Jul 27 2024 /1131 PM CDT Sat Jul 27 2024/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TONIGHT...
Scattered thunderstorms will continue to slowly move northeast
across northwest zones of the Tri State region this evening. Some
storms may be strong, producing brief wind gusts up to 50 to 55 mph
between 10 PM and 1 AM MDT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...
Scattered thunderstorms may develop over portions of Kansas and
Nebraska Sunday afternoon. An isolated severe storm is possible,
mainly along and north of Interstate 70 between 3 PM and 8 PM MDT.
Quarter size hail, wind gusts up to 65 mph and dangerous cloud to
ground lightning appear to be the primary hazards.
A prolonged period of much above normal temperatures over 100
degrees are forecast Sunday through Thursday. Heat index values of
100 to 105 degrees are anticipated Sunday and Monday with 100 to 110
degrees Tuesday and Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any severe or significant weather
to the National Weather Service in Goodland via social media or
telephone.
In the hours before
Local storm report, Jul 27, 9:27 PM CST, 2 hours 8 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
927 PM MDT Sat Jul 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0919 PM Tstm Wnd Gst 1 SSE Yuma 40.11N 102.71W
07/27/2024 M53 MPH Yuma CO AWOS
&&
JNLocal storm report, Jul 27, 9:45 PM CST, 1 hour 50 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
945 PM MDT Sat Jul 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0934 PM Tstm Wnd Gst 7 NNW Alvin 40.41N 102.12W
07/27/2024 M40 MPH Yuma CO Mesonet
&&
JNSpecial weather statement, Jul 27, 9:51 PM CST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Goodland KS
951 PM MDT Sat Jul 27 2024
COZ090-KSZ001-NEZ079-280445-
Yuma County CO-Cheyenne KS-Dundy NE-
951 PM MDT Sat Jul 27 2024
...STRONG THUNDERSTORMS WILL IMPACT YUMA COUNTY IN NORTHEASTERN
COLORADO...CHEYENNE COUNTY IN NORTHWESTERN KANSAS AND DUNDY COUNTIES
IN SOUTHWESTERN NEBRASKA THROUGH 1045 PM MDT/1145 PM CDT/...
At 949 PM MDT/1049 PM CDT/, Doppler radar was tracking an advancing
outflow boundary along a line extending from 12 miles south of Lamar
to near Wray to 9 miles northeast of Cope. Movement was east at 30
mph. Sudden wind gusts up to 55 mph are possible as this passes.
Scattered showers and thunderstorms are possible behind this outflow
boundary and will also pose a threat for strong winds.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Haigler.
This includes Highway 385 between mile markers 207 and 210, and
between mile markers 212 and 270.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This thunderstorm will produce strong winds resulting in areas of
near zero visibility in blowing dirt. Use extreme caution if you must
travel and be alert for rapidly changing visibility.
&&
LAT...LON 4044 10205 4035 10205 4035 10132 4000 10132
4000 10141 3957 10141 3957 10280 4044 10278
TIME...MOT...LOC 0349Z 276DEG 27KT 4039 10194 4006 10221 3977 10273
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
JRMLocal storm report, Jul 27, 10:03 PM CST, 1 hour 32 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1003 PM MDT Sat Jul 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM Tstm Wnd Gst 2 NNW Wray 40.10N 102.24W
07/27/2024 M44 MPH Yuma CO AWOS
&&
JNLocal storm report, Jul 27, 10:17 PM CST, 1 hour 18 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1017 PM MDT Sat Jul 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1013 PM Tstm Wnd Gst 3 NNW Vernon 39.98N 102.30W
07/27/2024 M41 MPH Yuma CO Mesonet
&&
JNLocal storm report, Jul 27, 10:19 PM CST, 1 hour 16 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Goodland KS
1019 PM MDT Sat Jul 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1013 PM Tstm Wnd Gst 3 NNW Vernon 39.98N 102.30W
07/27/2024 M41 MPH Yuma CO Mesonet
0955 PM Tstm Wnd Gst 2 NNW Wray 40.10N 102.24W
07/27/2024 M44 MPH Yuma CO AWOS
0934 PM Tstm Wnd Gst 7 NNW Alvin 40.41N 102.12W
07/27/2024 M40 MPH Yuma CO Mesonet
0919 PM Tstm Wnd Gst 1 SSE Yuma 40.11N 102.71W
07/27/2024 M53 MPH Yuma CO AWOS
0907 PM Tstm Wnd Gst 10 ENE Clarkville 40.42N 102.43W
07/27/2024 M50 MPH Yuma CO Mesonet
&&Thunderstorm Wind, Hitchcock
- When
- July 27, 11:35 PM CST to 11:39 PM CST
- Where
- Hitchcock County, 2.22 mi ENE of Trenton
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.190, -100.980
Ambient Weather Station (AWN646bc9b60ff7752afb878582) reported a 59 MPH gust and a 64 MPH gust four minutes later.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Colorado, July 27 to 31, 2024$5.0 million · 1 event
- Hail and Damaging Winds in North Dakota, July 27, 2024$45,000 · 1.25 in hail · 6 events
- Damaging Winds in Wyoming, July 27, 202461 kt wind · 15 events
- Hail and Damaging Winds in Colorado, July 27, 20242 in hail · 9 events
- Flash Flood and Damaging Winds in Florida, July 27, 2024$2,000 · 8 events
- Flash Flood and Hail in Nebraska, July 27, 20241 in hail · 8 events
- Damaging Winds in Idaho, July 27, 202467 kt wind · 4 events
- Hail and Damaging Winds in Nebraska, July 27, 2024$1,000 · 52 kt wind · 3 events
- Damaging Winds in Wyoming, July 27, 202460 kt wind · 3 events
- Flash Flood and Hail in Arizona, July 27 to 28, 20241 in hail · 2 events
- Damaging Winds in Alabama, July 27, 2024$4,000 · 50 kt wind · 2 events
- Flash Flooding in Mississippi, July 27, 2024$3,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1198792.